Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 30, 1997, 7:26 PM CDT for Sully County, South Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1997, 7:26 PM CDT (00:26 UTC)
- Expired
- Jun 30, 1997, 8:25 PM CDT
- In force
- 59 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Sully County, SD
The radar
The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 7:46 PM CDT | Hail 1.75 | Onida, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1731 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 010026 RRA SVRABR SDC119-010125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 726 PM CDT MON JUN 30 1997 * SEVERE THUNDERSTORM WARNING FOR SULLY COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 825 PM CDT * SOME LOCATIONS AFFECTED ONIDA AROUND 740 PM CDT AGAR AROUND 755 PM CDT * AT 722 PM CDT...ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES NORTHEAST OF PIERRE OR 17 MILES SOUTHWEST OF ONIDA MOVING NORTHEAST AT 30 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! GS/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:59 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 9:59 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1000 AM CDT MON JUN 30 1997 CURRENT PACKAGE ON TRACK...BUT WvLL CLEAN UP AS LINE OF THUNDESTORMS MOVES THROUGH. WILL NEED TO LOOK AT HIGH TEMPERATURES FORECAST...AND MAY HAVE TO DROP A BIT DUE TO EXTENSIVE CLOUD COVER FROM THUNDERSTORMS. .ABR...NONE HARDING
In the hours before
Special weather statement, Jun 30, 5:30 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
Special weather statement, Jun 30, 5:34 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 530 PM CDT MON JUN 30 1997 SDZ045-048-051-010400- BUFFALO-JONES-LYMAN- INCLUDING THE CITIES OF...MURDO...PRESHO...FT THOMPSON 530 PM CDT MON JUN 30 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM CDT TONIGHT... THE SEVERE THUNDERSTORM WATCH COVERS JONES...LYMAN AND BUFFALO COUNTIES...WHICH INCLUDES THE COMMUNITES OF MURDO...PRESHO...RELIANCE AND LOWER BRULE. SCATTERED THUNDERSTORMS MOVING INTO SOUTHERN SOUTH DAKOTA FROM NORTHERN NEBRASKA ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO A WARM AND UNSTABLE AIRMASS. THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND TO THE WATCH AREA. SEEK SHELTER IF THREATENING WEATHER APPROACHES. BANN
Local storm report, Jun 30, 7:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT MON JUN 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM PIERRE SD 4.00 INCH HAIL
06/30/97 HUGHES
GS/WTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 46 min |
| Jun 30, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 76 min |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 32 min |
| Jun 30, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 35 min |
| Jul 1, 4:13 AM CDT | Severe Thunderstorm Warning | ABR | Stanley | 62 min |
| Jul 1, 6:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 1, 6:36 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 64 min |
| Jul 1, 7:47 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 1, 8:19 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 61 min |
| Jul 1, 12:07 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 63 min |
| Jul 1, 12:48 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jul 1, 1:20 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 60 min |
| Jul 1, 1:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 62 min |
| Jul 1, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 48 min |
| Jul 1, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Day | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.